Alert archive / California / Flash Flood Warnings in 2009

Flash Flood Warning 20, NWS Las Vegas, NV

July 25, 2009San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Jul 25, 2009, 3:30 PM PDT for San Bernardino County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2009, 3:30 PM PDT (22:30 UTC)
Expired
Jul 25, 2009, 5:30 PM PDT
In force
2 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 92 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Edwards AFB, CA (KEDW), launched 12:00Z, 10.5 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Edwards AFB, CA at 12:00Z on 2009-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Edwards AFB, CA at 12:00Z on 2009-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3272 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 252230
FFWVEF
CAC071-260030-
/O.NEW.KVEF.FF.W.0020.090725T2230Z-090726T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
330 PM PDT SAT JUL 25 2009

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA...

* UNTIL 530 PM PDT

* AT 325 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. RADAR 
  ESTIMATES ONE TO ONE AND HALF INCHES OF RAIN HAVE FALLEN OVER THE
  KINGSTON RANGE WILDERNESS 10 MILES NORTH OF INTERSTATE 15 IN
  NORTHEASTERN SAN BERNARDINO COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN DESERT TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. TURN AROUND...DONT DROWN. FIND ALTERNATE ROUTES.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. DO
NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN
DEPTH BY FOOT OR BY AUTOMOBILE. TURN AROUND...DONT DROWN.

&&

LAT...LON 3578 11605 3579 11591 3579 11573 3553 11571
      3551 11602

$$

JS
1 follow-up statement
345 
WGUS75 KVEF 252333
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
433 PM PDT SAT JUL 25 2009

CAC071-260030-
/O.CON.KVEF.FF.W.0020.000000T0000Z-090726T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
433 PM PDT SAT JUL 25 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM PDT FOR NORTH
CENTRAL SAN BERNARDINO COUNTY...

AT 431 PM PDT...THE THUNDERSTORMS THAT CREATED THE EARLIER HEAVY 
RAIN HAS DISSIPATED AND ONLY LIGHT RAIN REMAINS. ADDITIONAL RAINFALL 
IS POSSIBLE IN THE WARNED AREA OVER THE NEXT HOUR AS CELLS CONTINUE 
TO FORM TO THE SOUTH ALONG INTERSTATE 15. 

EXCESSIVE RUNOFF FROM THE HEAVY RAINFALL WILL CAUSE ELEVATED WATER 
LEVELS IN NORMALLY DRY WASHES...SMALL STREAMS AND FLOODING OF 
SECONDARY ROADS THROUGH 530 PM.

IN DESERT TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN AND AFTER A HEAVY RAIN. DO NOT ATTEMPT TO 
TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. SEVERAL INCHES 
OF SWIFTLY FLOWING WATER CAN CARRY VEHICLES AWAY.
NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED
AREA.

LAT...LON 3578 11605 3579 11591 3579 11573 3553 11571
      3551 11602

$$

JS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 2:48 PM PDT, 42 minutes earlier.

Area forecast discussion, Jul 25, 2:48 PM PDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
248 PM PDT SAT JUL 25 2009

.SYNOPSIS...SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS
WILL REMAIN OVER THE EASTERN PORTION OF THE MOJAVE DESERT AND
NORTHWEST ARIZONA THIS EVENING AND SUNDAY BEFORE A VERY GRADUAL
DRYING TREND TAKES PLACE INTO THE MIDDLE OF NEXT WEEK. TEMPERATURES
WILL WARM BACK TO SEASONAL NORMALS ON MONDAY AND REMAIN THERE
THROUGH THE WEEK.
&&

.SHORT TERM...SCATTERED THUNDERSTORMS WITH HEAVY RAIN HAVE BEEN
ANCHORED TO THE HIGHER TERRAIN OF THE MOJAVE NATIONAL
PRESERVE...SPRING MTNS AND SHEEP RANGE SO FAR TODAY. THESE STORMS
HAVE BACK BUILDING TO THE SOUTH. AS OF THIS WRITING DO HAVE A CELL
IN THE SOUTHERN VEGAS VALLEY THAT DEVELOPED ALONG LEADING EDGE OF A
BOUNDARY. AM SURPRISED HOW QUITE MOHAVE COUNTY HAS BEEN SETTING IN
THE DEEPER MOISTURE. MODELS REMAIN CONSISTENT SHIFTING HIGH CENTER
WESTWARD THE NEXT SEVERAL DAYS WHICH WILL LEAD TO A GRADUAL DECREASE
IN MOISTURE. ENOUGH MOISTURE DOES LINGER FOR AT LEAST A SLIGHT
CHANCE OF THUNDERSTORMS OVER THE MOUNTAINS. TEMPERATURES WILL WARM
UP TO SEASONAL NORMALS IF NOT A FEW DEGREES OVER AS THE HIGH SHIFTS
WEST AND THE AIR MASS DRIES.

.LONG TERM...HIGH PRESSURE WILL REMAIN OVER THE WEST WITH JUST
ENOUGH MOISTURE CIRCULATING AROUND FOR THE CONTINUATION OF A SLIGHT
CHANCE OF THUNDERSTORMS FROM THE SIERRA CREST...EAST ACROSS SOUTH
CENTRAL NEVADA AND NORTHWEST ARIZONA TUESDAY THROUGH FRIDAY.
ECMWF/GFS SIMILAR MOVING A TROUGH NEAR THE NORTHERN CALIFORNIA COAST
NEXT SATURDAY. SOUTHWEST FLOW SHOULD BE STRONG ENOUGH TO SCOUR
MOISTURE OUT OF THE AREA. TEMPERATURES SHOULD REMAIN ABOVE NORMAL
VALUES OVERALL.
&&

.AVIATION...FOR MCCARRAN...AN ISOLATED THUNDERSTORM WILL CONTINUE TO
DRIFT NORTH ACROSS THE VALLEY THROUGH 01Z THIS EVENING...IMPACTING
ALL CORRIDORS. LWR CIGS AND VSBYS WILL OCCUR AS THE STORM PASSES
OVER. CLOUD COVER IS EXPECTED TO DISSIPATE SOME TONIGHT. THE
ATMOSPHERE STAYS RATHER MOIST ON SUNDAY WITH SCATTERED THUNDERSTORMS
OCCURRING OVER THE SURROUNDING MOUNTAINS. HEAVY RAINFALL WILL REMAIN
THE THREAT TOMORROW AS WELL...WITH LOWER CIGS AND REDUCED VSBY
ASSOCIATED WITH POCKETS OF HEAVIER PRECIP.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA
THROUGH THIS EVENING WITH THE MAIN CONCERN BEING HEAVY RAINFALL
REDUCING VSBY AND LOWERING CIGS...IN ADDITION TO TYPICAL GUSTY AND
ERRATIC WINDS. AWAY FROM TSTMS...WINDS WILL FOLLOW DIURNAL TRENDS
AND CLOUDS SHOULD MAINLY BE AOA 14K FEET. SIMILAR CONDITIONS WILL
EXIST SUNDAY WITH STORMS STAYING ANCHORED MAINLY TO THE MOUNTAINS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

PIERCE

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 25, 5:13 AM PDT, 10 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
513 AM PDT SAT JUL 25 2009

AZZ001>003-036-CAZ524-526-527-NVZ015-016-020>022-260400-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN MOJAVE DESERT-
CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
LINCOLN COUNTY-NORTHEAST CLARK COUNTY-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
513 AM PDT SAT JUL 25 2009 /513 AM MST SAT JUL 25 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT
MOIST CONDITIONS REMAIN OVER THE AREA AND THIS COMBINED WITH
DAYTIME HEATING AND AN UNSTABLE AIRMASS WILL CREATE SCATTERED
THUNDERSTORMS MAINLY THIS AFTERNOON AND EVENING. LOCAL HEAVY
RAINFALL IS POSSIBLE WITH THESE THUNDERSTORMS AS WELL AS GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
DRIER CONDITIONS ARE EXPECTED ON SUNDAY...BUT SCATTERED AFTERNOON
AND EVENING THUNDERSTORMS ARE STILL EXPECTED OVER THE AREA.
FURTHER DRYING IS THEN EXPECTED MONDAY THROUGH FRIDAY. HOWEVER
ISOLATED THUNDERSTORMS WILL CONTINUE TO FORM IN THE AFTERNOON...MAINLY
OVER THE MOUNTAINS THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY. SPOTTERS ARE ENCOURAGED TO
REPORT ANY SIGNIFICANT WEATHER ACCORDING TO STANDARD OPERATING
PROCEDURES.

CAZ519>523-525-NVZ014-017>019-260400-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-MORONGO BASIN-
ESMERALDA AND CENTRAL NYE COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-SHEEP RANGE-
SPRING MOUNTAINS-
513 AM PDT SAT JUL 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND
SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS EXPECTED MAINLY THIS AFTERNOON
AND EVENING. BRIEF HEAVY RAINFALL AND GUSTY WINDS MAY BE SEEN FROM
THESE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL BE SEEN SUNDAY...BUT
OVERALL A DRYING TRENDS WILL BE TAKING PLACE. BY MONDAY
THUNDERSTORMS SHOULD BE CONFINED TO MAINLY THE SOUTHERN SIERRA
WITH STORMS POSSIBLY FORMING OVER THE SIERRA THROUGH WEDNESDAY WHILE
THE REMAINDER OF THE AREA SHOULD SEE MOSTLY SUNNY DAYTIME SKIES.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY. SPOTTERS ARE ENCOURAGED TO
REPORT ANY SIGNIFICANT WEATHER ACCORDING TO STANDARD OPERATING
PROCEDURES.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 2:29 PM PDTFlash Flood WarningVEFInyo2 hr
Jul 25, 2:44 PM PDTSevere Thunderstorm WarningVEFSan Bernardino46 min

Nearby

Flash Flood Warnings in California, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.